To the Editor.
—I read with interest the article by Drs Whitcomb and Block1 as well as the accompanying Editorial by Dr Strom.2 Despite the well-described toxicity of high doses of acetaminophen, it remains a generally safe analgesic, especially when compared with other readily available and widely used minor analgesics such as aspirin or nonsteroidal anti-inflammatory drugs (NSAIDs). Occasionally, some patients may develop serious liver injury, including those who do not take more than prescribed or more than generally recommended doses. I observed and described one such patient more than 15 years ago.3More recently, my colleagues and I had the opportunity to care for and study a 67-year-old man with chronic underlying cardiopulmonary disease who developed severe hepatic and moderately severe renal injury after short-term ingestion of therapeutic doses of acetaminophen (1 to 3 g/d for 3 days). Acetaminophen metabolism and other studies performed 5 months
Bonkovsky HL. Acetaminophen Hepatotoxicity, Fasting, and Ethanol. JAMA. 1995;274(4):301. doi:10.1001/jama.1995.03530040027024